Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 128, NWS Kansas City, MO

June 26, 2020Mercer County, Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2020, 11:37 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 11:37 PM CDT (04:37 UTC)
Expired
Jun 27, 2020, 12:00 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, MO, Putnam County, MO

The radar

The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:10 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 26, 11:10 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1110 PM CDT Fri Jun 26 2020

.Discussion...
Issued at 254 PM CDT FRI JUN 26 2020

Very warm and moist airmass in place on Friday has brought heat
indices to likely the highest values of the season thus far.
Temperatures in the upper 80s to lower 90s, with dewpoints
approaching 70 degrees have deposited heat indices this afternoon in
the middle to upper 90s. A somewhat stationary boundary is currently
in place running from roughly the NCKS/SCNE border area, running
northeastward into central Iowa and the I-80 corridor. This boundary
will be the focus for afternoon and evening convection later this
evening, lasting through the overnight hours.

Initial convection should occur along that boundary in central and
southern Iowa, and could be initiated by the low level convergence
as well as perhaps a subtle shortwave trough, indicated in the 1.5
PVU surface moving into W/SW Iowa in the 21z to 00z range tonight.
This may spark a few showers and thunderstorms in SE Nebraska, and
these thunderstorms may move east/northeast into far northwest
Missouri this afternoon and evening. The boundary will continue to
play a role in the steady formation of thunderstorms into the late
evening as it sags southward. Coverage may be limited at first,
mainly due to the marginal forcing for ascent within the otherwise
pretty unstable air mass. However, later this evening and overnight
a stout low level jet will nose into the I-70 corridor, and will be
the primary mechanism for these overnight thunderstorms. With the
better convergence along the I-70 corridor it would lend that
thunderstorms will hug that corridor through the night. Initial
thunderstorms will likely form out in central Kansas around
midnight, and over the next few hours will spread and move eastward,
likely making it into the KC Metro around 08z tonight. At that
point, given the deep layer shear vectors nearly parallel to the
boundary, there could be a 6 hour period of training thunderstorms
over the KC metro, which could yield some formidable rain amounts.
Despite most of the area being pretty dry from the recent dearth of
rain, there could be some minor flooding going into early Saturday
morning. Showers and thunderstorms should continue into mid day on
Saturday, but coverage should decrease through the day.

We should see Sunday dry and warming up, with heat indices pushing
100 degrees. The deep warm and moist sector will remain in the area
for the forseeable forecast, which will likely mean warm and moist
conditions each day. There could be some interruptions with the heat
given the chances for thunderstorms through the mid and extended
range forecast. With the warm sector in place, there will be some
westerly or southwesterly flow over the area, which will introduce
several chances for thunderstorms through next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1110 PM CDT FRI JUN 26 2020

VFR conditions will persist until thunderstorms settles south
through the early morning hours of Saturday. Storms will then
plague the terminals through the early morning hours. Confidence
after that is low as storms may persist on-and-off through the day
Saturday, with generally a southerly wind prevailing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, Jun 26, 5:12 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Fri Jun 26 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CDT Fri Jun 26 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms will be possible this evening into
 the overnight across eastern Kansas and the northern half of
 Missouri. In addition, heat indices in the mid to upper 90s will be
 possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Scattered showers and thunderstorms will remain likely off and on
 through the weekend. The severe threat remains very low at this
 time.

 Heat index values on Sunday will climb into the mid 90s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 26, 9:54 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
954 PM CDT Fri Jun 26 2020

MOZ001-002-270345-
Atchison MO-Nodaway MO-
954 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 1045 PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 14 miles northeast of Tarkio, moving southeast at 30
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington Junction, Clearmont, Elmo, Pickering, Westboro and
Blanchard.

This includes Interstate 29 between mile markers 117 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

LAT...LON 4059 9565 4057 9485 4041 9477 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9567
      4056 9569 4052 9571 4052 9575 4053 9577
      4058 9577
TIME...MOT...LOC 0254Z 297DEG 26KT 4057 9517
Special weather statement, Jun 26, 10:38 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Fri Jun 26 2020

MOZ001-002-270430-
Atchison MO-Nodaway MO-
1038 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NODAWAY COUNTIES
UNTIL 1130 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 8 miles northwest of Maryville, moving
southeast at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Skidmore,
Rockport, Clearmont, Elmo, Pickering, Westboro, Brownville, Watson,
Arkoe, Quitman, Phelps City and Brownville State Recreation Area.

This includes Interstate 29 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

LAT...LON 4058 9534 4044 9472 4022 9478 4035 9563
      4041 9566 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0338Z 300DEG 27KT 4043 9498

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:54 PM CDTSpecial Weather StatementEAXAtchison51 min
Jun 26, 10:38 PM CDTSpecial Weather StatementEAXAtchison, Nodaway52 min
Jun 26, 11:09 PM CDTSevere Thunderstorm WarningEAXAtchison36 min
Jun 26, 11:45 PM CDTSpecial Weather StatementEAXHolt45 min
Jun 26, 11:59 PM CDTSpecial Weather StatementEAXMercer46 min
Jun 27, 12:17 AM CDTSpecial Weather StatementEAXAndrew, Holt43 min
Jun 27, 12:45 AM CDTSpecial Weather StatementEAXAdair, Schuyler45 min
Jun 27, 12:50 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt25 min
Jun 27, 1:07 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan38 min
Jun 27, 1:10 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler35 min
Jun 27, 1:34 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Platte41 min
Jun 27, 1:35 AM CDTSpecial Weather StatementEAXAdair25 min
Jun 27, 1:55 AM CDTSpecial Weather StatementEAXClay, Jackson, Platte50 min
Jun 27, 2:09 AM CDTSevere Thunderstorm WarningEAXPlatte36 min
Jun 27, 2:35 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Platte40 min
Jun 27, 2:42 AM CDTSpecial Weather StatementEAXClay, Jackson48 min
Jun 27, 3:08 AM CDTSevere Thunderstorm WarningEAXCass, Jackson37 min
Jun 27, 3:31 AM CDTSevere Thunderstorm WarningEAXCass, Jackson29 min
Jun 27, 3:59 AM CDTSpecial Weather StatementEAXJohnson46 min
Jun 27, 4:25 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jun 27, 6:03 AM CDTSpecial Weather StatementEAXLinn42 min
Jun 27, 8:35 AM CDTRiver Flood WarningEAXAtchison11 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.